Texas, 2024Lightning Strike in Texas, April 20, 2024
April 20, 2024 · NWS HGX · 1 event in 1 county or zone
A building was damaged from a late afternoon lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A building was damaged from a late afternoon lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 20, 3:04 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 20, 3:04 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
404 PM CDT Sat Apr 20 2024
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Sunday Night)
Issued at 404 PM CDT Sat Apr 20 2024
Latest radar imagery and surface analysis show scattered showers and
thunderstorms developing and moving north-northeast across SE TX,
and a quasi-stationary boundary, roughly extending along the I-10
corridor. Most of this activity is developing along a maximized
frontogenesis at 1000:925 mb layer, along with increasing PWATs at
or above 1.7 inches. The environment remains favorable for periods
of showers and thunderstorms (a few strong to marginally severe)
this afternoon into the overnight hours. In fact, latest guidance
continues to show increasing PV advection as a strong shortwave
moves through this evening. Strong low level convergence, high
precipitable waters and decent instability will enhance the risk of
training of storms, capable of producing rainfall rates into the 2+
in/hr range. The greatest potential for moderate to heavy rain
continues to be along and north of a line from Columbus to NW Harris
County to Livingston. Total rainfall amounts of 2 to 4 inches can be
expected over these areas. With models continuing to show another
band of frontogenesis in the 925:850mb layer, isolated higher
amounts of 5+ inches will be possible through late night. A Flood
Watch has been issued for the northern half of our counties from
4pm this afternoon through late night. Excessive rainfall may
result in street flooding, especially in low-lying or poor drainage
ares. Flooding of rivers and creeks will also be possible. In
terms of severe weather, decent deep layer shear will be enough to
produce organized updrafts/cells capable of producing up to
quarter sized hail and strong winds, now through this evening.
Shortwave(s) aloft and surface boundary will gradually move out of
the region overnight; though light rain chances may persist through
early Sunday. Behind the boundary, drier and breezy northerly winds
will filter in on Sunday. Clouds will slowly scatter out in the
afternoon, resulting in a comfortable day with highs mainly in the
60s. North-northwest winds, a drier airmass and mostly clear skies
will result in a cool night Sunday night into Monday morning with
lows from the low 40s to mid 50s.
JM
&&
.LONG TERM...
(Monday through next Friday)
Issued at 404 PM CDT Sat Apr 20 2024
Enjoy the start of the upcoming week before a warming temperature and
humidity trend sets in. Highs on Monday will be in the low to mid 70s,
and humidities will be on the low side. An upswing in both temperatures
and humidities will begin on Tuesday as high pressure moves off to the
east. This change will bring southeast winds back to the area, and this
flow will persist and gradually strengthen as the week progresses resulting
in the warming temperatures and increasing humidities. Partly cloudy
skies by midweek will become partly to mostly cloudy by the end of the
week, and rising moisture levels could bring some showers/storms to
parts of our northern counties on Friday afternoon. The entire area
will notice the increase in winds beginning Thursday afternoon and continuing
on into Friday under a tightening pressure gradient (high pressure to
our east and strengthening low pressure off to our northwest and north).
For temperatures, highs on Tuesday will be in an upper 70s to low 80s
range, and by Friday we will have mid to upper 80s. Lows on Tuesday
morning in an upper 40s to mid 50s range will be warming into an upper
60s to low 70s range by Friday.
42
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1243 PM CDT Sat Apr 20 2024
Scattered showers will continue to develop and move north-
northeast across the terminals this afternoon. Thunderstorms will
be possible in the next hour or so with the best chances by
mid/late afternoon. Showers and storms will continue this evening
into the overnight hours. Rain may become heavy at times,
resulting in lower ceilings and reduced visibility. A few strong
storms may also produce erratic wind gusts. Overall, MVFR ceilings
this afternoon will gradually deteriorate to IFR conditions this
evening through early Sunday. Winds will shift to the north late
this evening as the surface boundary finally moves offshore.
JM
&&
.MARINE...
Issued at 404 PM CDT Sat Apr 20 2024
Onshore winds will persist until a cold front moves off the coast late
tonight, resulting in a shift to moderate to occasionally strong and
gusty north to northeast winds. Showers and thunderstorms will develop
along and ahead of the front, impacting the bays and coastal waters
between later this afternoon and especially this evening through early
Sunday morning. A Small Craft Advisory will be in effect Sunday morning
behind the front. Winds will relax by Monday with onshore flow redeveloping
on Tuesday. Look for gradually increasing southeast winds and seas
as the week progresses.
42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 65 46 71 / 90 20 0 0
Houston (IAH) 57 68 51 74 / 80 30 0 0
Galveston (GLS) 61 70 58 70 / 60 30 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through late tonight for TXZ163-164-176>179-195>199-
210>212.
GM...Small Craft Advisory from 7 AM to 1 PM CDT Sunday for GMZ330-335.
Small Craft Advisory from 7 AM Sunday to 1 AM CDT Monday for
GMZ350-355-370-375.
&&
SHORT TERM...JM
LONG TERM....42
AVIATION...JM
MARINE...42In the hours before
Special weather statement, Apr 20, 2:37 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
337 PM CDT Sat Apr 20 2024
TXZ197-198-211>213-202130-
Washington TX-Waller TX-Grimes TX-Inland Harris TX-Austin TX-
337 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN AUSTIN...SOUTHERN
GRIMES...SOUTHEASTERN WASHINGTON...NORTHWESTERN WALLER AND
NORTHWESTERN HARRIS COUNTIES THROUGH 430 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hempstead, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hempstead, Prairie View, Waller, and Pine Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2994 9615 3013 9632 3026 9613 3006 9590
TIME...MOT...LOC 2037Z 214DEG 12KT 3008 9616
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Apr 20, 3:14 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
414 PM CDT Sat Apr 20 2024
TXZ213-202145-
Inland Harris TX-
414 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARRIS COUNTIES
THROUGH 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hockley, or 8 miles southeast of Prairie View, moving northeast at
15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hockley and Waller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 3012 9590 3011 9586 3010 9586 3010 9585
3008 9584 3008 9582 3009 9580 3009 9579
3007 9576 2998 9588 3007 9592
TIME...MOT...LOC 2114Z 214DEG 11KT 3003 9587
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
42Special weather statement, Apr 20, 3:22 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
422 PM CDT Sat Apr 20 2024
TXZ211-212-202145-
Waller TX-Austin TX-
422 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN AUSTIN AND
NORTHWESTERN WALLER COUNTIES THROUGH 445 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Island, or near Hempstead, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hempstead, Prairie View, and Pine Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 2997 9610 3006 9613 3022 9599 2998 9591
TIME...MOT...LOC 2121Z 240DEG 11KT 3003 9609
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
42Special weather statement, Apr 20, 4:07 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
507 PM CDT Sat Apr 20 2024
TXZ163-164-177-202230-
Walker TX-Houston TX-Trinity TX-
507 PM CDT Sat Apr 20 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY...CENTRAL
HOUSTON AND NORTHERN WALKER COUNTIES THROUGH 530 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelady, or 11 miles southeast of Crockett, moving northeast at 50
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Apple Springs, Lovelady, Kennard, Pennington, and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3144 9504 3144 9501 3142 9500 3141 9498
3141 9497 3139 9495 3134 9496 3133 9490
3130 9489 3128 9488 3126 9490 3123 9486
3121 9486 3119 9485 3100 9542 3119 9557
3147 9510 3146 9507 3147 9506
TIME...MOT...LOC 2204Z 237DEG 42KT 3116 9538
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FowlerLightning, Brazos
- When
- April 20, 4:42 PM CST
- Where
- Brazos County, 1.57 mi NW of College Station
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.618, -96.347
A late afternoon lightning strike caused a fire at a building near the intersection of University Drive and Boyett Street.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, April 20, 2024$27 million · 2.75 in hail · 6 events
- Hail in Texas, April 20 to 21, 20242 in hail · 16 events
- Hail and Damaging Winds in South Carolina, April 20, 20242 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 20, 2024$12,000 · 2.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, April 20, 2024$8,000 · 4 in hail · 12 events
- Hail and Damaging Winds in South Carolina, April 20, 2024$10,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 20, 20241.25 in hail · 4 events
- Hail in Texas, April 20 to 21, 20241.5 in hail · 3 events
- Flooding in Texas, April 20, 20242 events
- Hail and Damaging Wind in North Carolina, April 20, 2024$10,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, April 20, 2024$2,000 · 2 events
- Hail in Texas, April 20, 20240.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163581.